Intravenous drug use is associated with a wide range of medical complications. Apart from tissue and bloodstream infections, other commonly reported complications include bacterial endocarditis, human immunodeficiency virus (HIV), and viral hepatitis . A wide range of cutaneous manifestations may also develop, ranging from local complications or hypersensitivity reactions to manifestations of broader systemic infections. The cutaneous complication of IV drug use into the dorsal veins of the penis, specifically, is often reported to be necrotizing ulceration . Our patient’s unique presentation of an abscess on the base of the penis following intravenous injection of MDMA demonstrated a unique complication resulting from this uncommon form of drug administration.
Penile abscesses are identified clinically, often aided secondarily by imaging studies such as computed tomography (CT) scans, ultrasound, and magnetic resonance (MR) imaging . Systemic antibiotic therapy along with prompt surgical incision and drainage remain the first-line treatment for penile abscesses, aiming to reduce the spread and severity of infection. With surgical incision and drainage, postoperative complications such as erectile dysfunction and secondary fibrosis leading to penile deviation, can result . In this case, surgical drainage was deferred due to patient preference and spontaneous drainage of the abscess following initiation of ceftriaxone and minocycline. Nonetheless, the possibility of disseminated infection and time-sensitive complications highlight the importance of maintaining a low threshold for suspecting local injection in patients presenting with penile pain, particularly those with a history of polysubstance use. Patients should also be educated about the multitude of risks of injecting into the genitalia as well as the overlooked, long-term consequences of needing surgical treatment.
Existing literature reports commonly cited etiologies for penile abscesses as: trauma, injection, and disseminated infection . Our patient’s abscess formed secondary to direct contamination from injections into the dorsal veins. Although the patient reported injecting MDMA into the penis to diminish some of the physical drawbacks experienced with peripheral venous injection, specifically pain, the psychological or sexual motives for penile injections also should be speculated. In this case moreover, the patient had a history of substance-induced psychosis. It is unclear the extent to which the psychoactive or mind-altering properties of MDMA influenced this patient’s decision-making.
While patient history and physical exam yielded evidence of the recent MDMA injection, the comprehensive urine drug screen was negative. Of note, the sensitivity of urine drug testing for synthetic or designer amphetamine compounds can vary substantially. MDMA, for instance, can often go undetected and lead to a false negative result, as illustrated in this case . A negative drug screen should be approached with caution, as it does not rule out the possibility of MDMA consumption or ingestion, further underlining the importance of using clinical cues and obtaining a complete history.
Further understanding of MDMA use along with the perceived benefits of injection into the penis would aid in deciphering the rationale behind this route of administration. Additionally, maintaining a high index of suspicion in IV drug-abusing patients is invaluable in helping to prevent the spread of infection and its accompanying complications.